Virginia, 2021

Heavy Snow in Virginia, February 6 to 7, 2021

February 6 to 7, 2021 · NWS MRX · 2 events in 2 counties and zones

A merger of upper level disturbances brought precipitation to southwest Virginia from the evening of February 6 through the following morning. A few locations received 4 or more inches of snow accumulation.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A merger of upper level disturbances brought precipitation to southwest Virginia from the evening of February 6 through the following morning. A few locations received 4 or more inches of snow accumulation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 6, 6:41 PM EST, 3 hours 19 minutes earlier.

Area forecast discussion, Feb 6, 6:41 PM EST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
641 PM EST Sat Feb 6 2021

.UPDATE...
FOR 00Z AVIATION.

&&

.SHORT TERM...(Tonight through Saturday)...

A very messy forecast so I will do my best to break it down in the
easiest way possible.

General Overview Section I: Winter Weather Advisory pushed back to
start at 03z instead of 00z for plateau, valley, and VA counties.
Start time remains the same for southwest NC and the warning for
the mountains remains the same as well. 00Z to 03Z, initial onset
of precip this evening across the southern/central TN Valley and
southwest NC could result in a few reports of mixed precip. Mostly
rain is expected though. Then, 03Z through 06Z, downsloping winds
keep most areas east of I-75 mostly dry, especially toward the
foothills of the eastern TN mountains. Believe the HRRR and RAP
are handling this pretty well and even the NAM to some degree.
Between 06Z and 09Z rain begins to transition back to some form of
frozen precip, mainly snow, at most locations as the warm nose
exits to the east. The best chance for accumulating snow across
valley locations appears to be from 09Z through 12Z. Then, snow
tapering off through 15Z.

Overview Section II: The most difficult part of the forecast is
determining strength and location of the warm nose. A quick glance
at a four panel display comparing 850mb temps between the HRRR, RAP,
NAM, and SREF reveals that the models are actually in fairly good
agreement on the timing and location of the warm nose. By location I
mean the location of the 0 deg C line, which lines up fairly well
with where the current winter weather advisory starts/stops. Models
generally show this 0 deg C line running across the I-40 and up
along the I-81 corridor. Again, there is some model variation but
this is a pretty close approximation. Honestly though, if the HRRR,
RAP, and Nam are correct, the warm nose won't affect wintry
accumulations across valley locations too much because there is very
little precip during this time. Tend to lean more toward these Hi-
Res solutions as they typically handle the southeast flow across the
mountains and its downsloping effects much better than the courser
resolution models. As mentioned in section I, models generally agree
that between 06Z and 09Z is when the warm nose exits and profiles
are cold enough for mostly snow. So during this time is when we will
see the bulk of our snow accumulation. This coincides with some of
the higher QPF amounts as well. This occurs as the trough axis
swings in and lift is maximized as a strong vort max swings through
the base of the trough. Boiling it down to a smaller scale, there
are many timing and PTYPE differences depending on location within
our CWA so I will break that down in the next section.

PTYPE By Region:

Southern TN Valley/Cumberland Plateau (Knoxville southward to
Chattanooga):

A few reports of mixed precip are possible this evening as precip
begins. Precip should mostly be rain though as a warm nose begins to
nose into the area. A dry period may occur later tonight as
downsloping begins, especially closer to the foothills of the east TN
mountains. Then, light snow accumulations, mainly on grassy
surfaces, are expected between 09Z and 12Z. Trace amounts up to 0.5"
are possible in some locations. Up to 1" possible across the higher
terrain locations.

Southwest NC:

Models are now hinting at the possibility of freezing rain. Precip
may start out as a mix of sleet/snow/rain, then turn to rain. Then
at some point between 03z and 09Z (during the warm nose) precip may
transition to freezing rain. This could occur where surface
temperatures fall and remain below freezing, most likely in valley
locations. However, some freezing rain is also possible in the high
terrain as well where snow dendrite production is poor. Light ice
accrual of up to a few hundredths of an inch is possible, which
could cause some travel issues. Then, light snow accumulations from
0.5 inches to 1.5 inches are possible between 09Z and 12Z when the
warm nose exits and a transition back to snow is expected.

Central TN Valley/Cumberland Plateau (along I-40 and I-81
corridor):

A few reports of mixed precip may occur as precip begins this
evening. Precip should mostly be rain though as a warm nose begins
to push into the area. A dry period may occur later tonight as
downsloping begins, especially closer to the foothills of the east TN
mountains. Light snow accumulations, mainly on grassy surfaces, are
expected between 09Z and 12Z. Anywhere from 0.5" up to 1" of snow is
possible.

Northern Cumberland Plateau/Far northern TN Valley:

Models indicate that the northern Cumberland Plateau has a very good
chance to stay snow through the whole event. This would allow higher
snow accumulations to occur. Accumulations are likely between 06Z
and 12Z. Widespread amounts of 1" to 3" seems reasonable at this
time. The far northern TN Valley (Union, Grainger, Claiborne,
Hancock) may also stay snow through the duration but less confidence
than the northern plateau. Areas closer to the TN/KY state line have
the highest chances to stay all snow. 1" to 2" for these areas from
06Z to 12Z are expected.

Northeast TN/southwest VA:

The warm nose looks like it will extend up into TRI and portions of
southwest VA. Again though, there may be little to no precip
occurring during this time due to downsloping. Precip moves into
southwest VA between 06Z and 09Z in the form of snow with
accumulating snow ending by 12Z. 1" to 2" of snow is expected with
isolated amounts from 2" to 4" across the highest terrain.
Downsloping can still be seen along the foothills, from Greene
County up through TRI area, as late as 09Z. If the Hi-Res models are
correct precip doesn't move into these areas until between 09Z and
12Z. This would leave the window for accumulating snow to be quite
narrow. These locations will be very tricky to forecast amounts for
because of this. Anywhere from 0.5" to 1" seems reasonable at the
current time with isolated amounts up to 2" possible across the
highest terrain.

East TN Mountains:

Snow amounts for the mountains are tricky as well. I'm not sure how
much if any snow accumulation occurs prior to the downsloping winds
developing. It appears that most of the precip early this evening
will be on the other side of the mountains, Carolina side. While the
downsloping winds are occurring we may see little precip. Prior to
the onset of snow, light freezing rain is possible as snow dendrite
production will be poor. A few hundredths of an inch of ice are
possible. Once the warm nose exits, snow will begin to fall between
09Z and 15Z as southeast flow ends and northwest flow takes over. 2"
to 4" are possible across the higher elevations with locally higher
amounts.

Precip quickly exits tomorrow morning with the trough exiting.
Clouds will linger though, especially across the eastern
mountains. Some sunshine is possible by late afternoon across
some valley locations. Max temps tomorrow will be in the low to
mid 40s.

SR

.LONG TERM...(Sunday Night through Saturday)...

A cold start to the week on Monday behind departing system Sunday.
Lows may be influenced by snow cover northern areas and higher
elevations. Lows in the 20s with a few locations in the teens.
A warming trend will commence Monday as flow becomes zonal and winds
become light as high pressure builds in from the west. A weak front
just to the north will keep colder airmass to the north. The
forecast area will under high pressure which will shift quickly to
the east coast and a southerly flow across the Tennessee Valley and
southern Appalachians. Highs should be near to above normal in the
lower to mid 50s. The weak front will move through Monday night and
Tuesday with mostly light rain but could start with a little snow
early on Tuesday before changing to rain. Only very light amounts of
precipitation expected.

Wednesday the front will be over the southern states with a possible
surface low over AL. Shortwave energy will track from west to east
as upper level trough digs south over the Rockies. Upper flow
becomes more southwest Wednesday. There will be a good chance of
mostly rain due to warmer temperatures Wednesday night through
Thursday with shortwave energy passing through. Highs Tuesday and
Wednesday should reach the 50s then cool a few degrees Thursday.

Surface low moves up from the Gulf Coast along the front toward the
Carolinas Friday. At the same time a large upper low will be
spinning over the northern plains into the western Great Lakes which
will bring some very cold air south and southeast into the Tennessee
Valley by Thursday night, and Friday into Saturday. This will bring
much colder temperatures into the region early Friday into Saturday
behind the system with lingering snow showers/or flurries across
northeast parts of the area. Some accumulating snowfall possible
late Thursday night and Friday across the northern Cumberland
Plateau, southwest Virginia and the higher elevations of the eastern
Tennessee mountains. High temperatures Friday expected to be only in
the 40s with 30s on Saturday. Lows Friday drop to the upper 20s and
teens and 20s Saturday morning. Confidence with the timing of the
cold temperatures is not real high as models have been delaying the
progression of the colder airmass the past several days. The
heaviest precipitation this week will be late Wednesday night into
Thursday night with 1.5 to about 2 inches possible Wednesday night
through Friday.

TD

&&

.AVIATION...
00Z TAF DISCUSSION.

Low confidence TAF forecast from a messy winter storm affecting
our region tonight and Sunday morning. Flight conditions will
deteriorate this evening at CHA and TYS with rain spreading south
to north. This will lead to MVFR first developing at CHA around
01Z then at TYS in the 02-05Z timeframe. Downsloping winds will
keep TRI mainly dry and VFR until after 06Z. Periods of IFR or
lower will occur from late tonight into mid morning Sunday, and
TYS and TRI will begin to mix with snow after 10Z with a
changeover to all snow near or shortly after 12Z. Light
accumulations are possible with further reduced cigs and vis.
Conditions will improve at CHA after 13Z and by mid to late
morning at TYS and TRI as the precipitation ends, with VFR
eventually returning later in the afternoon.

Garuckas

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             36  48  29  56  42 /  80  20   0   0  10
Knoxville McGhee Tyson Airport, TN  33  43  26  51  36 /  90  50   0   0  10
Oak Ridge, TN                       33  43  26  52  37 /  90  40   0   0  10
Tri Cities Airport, TN              31  41  22  50  32 /  80  60   0   0  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Winter Weather Advisory until 10 AM EST Sunday for Cherokee-Clay.

TN...Winter Weather Advisory from 10 PM this evening to 10 AM EST
     Sunday for Anderson-Campbell-Claiborne-Grainger-Hancock-
     Hawkins-Morgan-Northwest Carter-Scott-Sullivan-Union-
     Washington.

     Winter Storm Warning until noon EST Sunday for Blount Smoky
     Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
     Mountains-Southeast Carter-Southeast Greene-Southeast
     Monroe-Unicoi.

     Winter Weather Advisory until 10 AM EST Sunday for East Polk.

VA...Winter Weather Advisory from 10 PM this evening to 10 AM EST
     Sunday for Lee-Russell-Scott-Washington-Wise.

&&
Hazardous weather outlook, Feb 6, 4:20 PM EST, 5 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
420 PM EST Sat Feb 6 2021

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-072130-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
420 PM EST Sat Feb 6 2021 /320 PM CST Sat Feb 6 2021/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

A weather system will bring a wintry mix to the area this evening
into Sunday morning. Moderate snow accumulations are possible
across the east Tennessee mountains. Lighter snow accumulations
expected over southwest VA, northern Cumberland Plateau, far
northern TN Valley, northeast TN and southwest North Carolina.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter are encouraged to send snowfall reports.

In the hours before

Special weather statement, Feb 6, 4:10 PM EST, 5 hours 50 minutes before
Special Weather Statement
National Weather Service Morristown TN
410 PM EST Sat Feb 6 2021

TNZ039-040-042-067>071-073-081>086-098>101-070500-
Hamblen-Northwest Cocke-Northwest Greene-Roane-Loudon-Knox-
Jefferson-Northwest Blount-North Sevier-Sequatchie-Bledsoe-Rhea-
Meigs-McMinn-Northwest Monroe-Marion-Hamilton-Bradley-West Polk-
Including the cities of Alpha, Morristown, Russellville, Bybee,
Newport, Greeneville, Harriman, Eagle Furnace, Rockwood,
Bradbury, Fairview, Kingston, Oliver Springs, Lenoir City,
Loudon, Bearden, Knoxville, Lake Forest, Jefferson City,
Strawberry Plains, Chestnut Hill, Dandridge, White Pine,
Happy Valley, Maryville, Alcoa, Harrisburg, Kodak, McMahan,
Sevierville, Seymour, Pigeon Forge, Cagle, Dunlap, Cartwright,
Lone Oak, Old Cumberland, Palio, Melvine, Mount Crest, Pikeville,
Brayton, Dayton, Evensville, Old Washington, Grandview,
Spring City, Big Spring, Athens, Clear Water, Dentville, Etowah,
Sweetwater, Madisonville, Bullet Creek, South Pittsburg,
Haletown (Guild), Jasper, Martin Springs, Whitwell,
Powells Crossroads, Monteagle, Chattanooga, Cleveland, Tasso,
Conasauga, Archville, Benton, Parksville, and Reliance
410 PM EST Sat Feb 6 2021 /310 PM CST Sat Feb 6 2021/

...A WINTRY MIX EXPECTED THIS EVENING INTO EARLY SUNDAY...

A weather system will sweep through the area tonight bringing
rain and snow to much of the region. The precipitation will likely
start as rain late this afternoon or early this evening, but the
rain is expected to mix with and change to snow overnight.

The best chance for accumulating snow will be across the Northern
Plateau, Southwest Virginia, Northeast Tennessee, and the eastern
mountains.

However, areas across the Southern Cumberland Plateau
and Central TN Valley as well as portions of the Southern TN Valley
may see light accumulations, with half an inch to one inch of
snow accumulation possible. Isolated totals up to 2 inches are
possible across some higher elevation spots.

Be alert for slick spots on roadways tonight into Sunday morning,
especially across secondary roads, bridges and overpasses.

The forecast and snowfall totals will continue to be refined, so
stay tuned for the latest forecasts. Stay tuned to NOAA Weather
Radio and other local media for further details or updates.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Lee

When
February 6, 10:00 PM EST to February 7, 8:00 AM EST
Where
Lee forecast zone
Reported by
CoCoRaHS
Coordinates
36.705, -83.128 (the zone’s center; the record gives no point)

The Jonesville area received around 4 inches of snow.

Heavy Snow, Wise

When
February 6, 10:00 PM EST to February 7, 10:00 AM EST
Where
Wise forecast zone
Reported by
CoCoRaHS
Coordinates
36.954, -82.625 (the zone’s center; the record gives no point)

In Big Stone Gap, 5 to 6 inches of snow was reported. In Wise, 8 inches was reported.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 932548, 932549.